Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 52, NWS Jackson, MS

May 7, 2003Grenada County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 7, 2003, 8:48 AM CDT for Grenada County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 8:48 AM CDT (13:48 UTC)
Expired
May 7, 2003, 10:50 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Grenada County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 071349
FFWJAN
MSC043-071550-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
848 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 1050 AM CDT

* AT 848 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 8 MILES SOUTHEAST OF
  GRENADA LAKE...OR ABOUT 11 MILES EAST OF GRENADA...MOVING EAST AT
  30 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF...OF 2 TO 4 INCHES HAVE FALLEN
ACROSS GRENADA COUNTY. AN ADDITIONAL 1 TO 2 INCHES IS EXPECTED. STREET
FLOODING HAS BEEN REPORTED IN LOW LYING AREAS. 

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3376 9008 3374 8973 3379 8954 3386 8964

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:20 AM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 7, 3:20 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT WED MAY 07 2003

THE DEVELOPING CONVECTIVE SYSTEM OVER THE ARKLATEX REGION LEAVES
LITTLE TO THE IMAGINATION FOR THE NEAR TERM FORECAST. HOW THIS
SYSTEM EVOLVES LATER THIS MORNING WILL DICTATE TODAYS WEATHER.
MEANWHILE...FORECAST IS RATHER CLEAR-CUT THURSDAY THROUGH SATURDAY
AS THE SUBTROPICAL RIDGE BUILDS OVER THE FORECAST AREA. THE RIDGE
GETS SUPPRESSED SUNDAY/MONDAY AS THE POWERFUL WESTERN US TROUGH
PULLS OUT...BRINGING A RETURN TO MORE ACTIVE WEATHER.

LATEST WATER VAPOR/IR SATELLITE IMAGERY LOOPS INDICATE MCS
DEVELOPING IN EXIT REGION OF SPEED MAX OVER TX...AND DEVELOPING EWD
ACROSS AR/NRN LA. A VERY MOIST/UNSTABLE AIRMASS CONTINUES TO EXIST
OVER THE LOWER MS VALLEY REGION AND SHOULD SUPPORT THIS SYSTEM
ACROSS THE FORECAST AREA TODAY. A BIG QUESTION CONCERNS SWD EXTENT
OF SYSTEM...WHICH HAS GENERALLY REMAINED N OF I-20. WINNFIELD
PROFILER INDICATES MODEST SOUTHERLY LOW LEVEL JET (35-40KT) TO WORK
WITH...AND CELL GENERATION ON SRN EDGE IS NOW BEGINNING TO SHIFT
FARTHER SOUTH. BASED ON THIS TREND...WILL FORECAST PRECIP CHANCES
FOR ENTIRE AREA...BUT EXPECT MORE WIDESPREAD CONVECTIVE PRECIP TO
OCCUR OVER NRN HALF OF AREA WHERE BETTER JET DYNAMICS/LESS MID LEVEL
RIDGE EXERTION WILL EXIST. WILL NEED TO REISSUE FFA FOR NRN MOST
ZONES TODAY AS IT APPEARS MORE HIGH PRECIP EFFICIENCY TSTMS ARE ON
THE WAY TO AN AREA THAT WAS HARD HIT A COUPLE OF DAYS AGO. WILL ALSO
MENTION SVR WORDING FOR NRN/CNTRL ZONES TODAY GIVEN CONTINUED STRONG
DEEP LAYER SHEAR ENVIRONMENT. IT APPEARS THAT THE SHORTWAVE ENERGY
RESPONSIBLE FOR TRIGGERING THIS THUNDERSTORM COMPLEX WILL BE LAST
FOR A WHILE TO AFFECT THE FORECAST AREA.

MID LEVEL HEIGHTS WILL RISE IN WAKE OF THIS SYSTEM UNDER INCREASING
INFLUENCE OF THE SUBTROPICAL RIDGE. SUMMER-LIKE HEAT SHOULD RESULT
WITH FIRST 90S OF THE SEASON ON THE WAY FOR MOST OF THE AREA
THURS/FRI/SAT AFTNS.

AS MENTIONED...LOOKS LIKE A RETURN TO AN ACTIVE WEATHER PATTERN WILL
TAKE PLACE EARLY NEXT WEEK...WITH THE LATEST MEDIUM RANGE MODEL
GUIDANCE PAINTING TSTM POTENTIAL THROUGH MID WEEK. CAVEAT IS THAT
STRONG SUBTROPICAL RIDGE WILL NOT BE FAR AWAY. AND WITH THAT IN MIND
WILL CONTINUE CURRENT TSTM CHANCES FOR SUN/MONDAY...BUT REFRAIN FROM
EXTENDING PRECIP CHANCES INTO MID WEEK.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY...MSZ018-019-025>033.

43
Hazardous weather outlook, May 7, 5:33 AM CDT, 3 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
533 AM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS
EVENING OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF
A LINE FROM WINNSBORO LOUISIANA TO FAYETTE TO HAZELHURST TO
QUITMAN MISSISSIPPI. NONSEVERE THUNDERSTORMS WILL BE EXPECTED
SOUTH OF THIS LINE.

LOW LEVEL BOUNDARIES SET DOWN FROM A COMPLEX OF STRONG
THUNDERSTORMS TO THE WEST AND NORTHWEST OF THE REGION PRIOR TO
DAWN THIS MORNING WILL PROVIDE A FOCUS FOR STRONG THUNDERSTORM
DEVELOPMENT FOR TODAY AND THIS EVENING.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO
THE REGION. A STRONG UPPER JET WILL BE PUSHING INTO THE REGION
AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN SEVERE
THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS THAT RUN INTO A LOW
LEVEL BOUNDARY LEFT BY PREVIOUS STORMS MAY PRODUCE ISOLATED
TORNADOES FROM GOOD LOW LEVEL SHEAR. THE PRIMARY RISKS WILL BE
LARGE HAIL GOLFBALL SIZE OR LARGER...AND DAMAGING WINDS TO 70
MPH.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY OVER THE EXTREME
NORTHERN SECTIONS OF CENTRAL MISSISSIPPI...GENERALLY ALONG AND
NORTH OF ALINE FROM CLEVELAND TO GREENWOOD TO ACKERMAN AND
COLUMBUS. AS A FRONT BECOMES STATIONARY NORTHWEST OF THE
REGION...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINS OF 2 TO 4 INCHES IN A FEW HOURS ARE EXPECTED TODAY. THESE
RAINS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR
DRAINAGE AREAS.

FARTHER TO THE SOUTH...ISOLATED HEAVY RAINFALL COULD RESULT IN
THE PONDING OF WATER ON AREA ROADWAYS GENERALLY ALONG AND NORTH
OF INTERSTATE 20. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN
THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE
ONLY BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

WITH A WARM...MOIST...AND UNSTABLE AIRMASS...SCATTERED
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT
AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY AND
MONDAY.

AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD
FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY.
THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE
POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA
SUNDAY AND MONDAY.

IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT
LOCATION...TIMING...AND TYPE OF WEATHER.  LATER FORECASTS WILL
BETTER REFINE THESE PARAMETERS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE REQUIRED
FOR TODAY AND THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 7, 6:39 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 AM    DUNCAN                    MS   0.88 INCH HAIL
05/07/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 7, 7:00 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
700 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    1 S DUNCAN                MS   WIND DAMAGE
05/07/03   BOLIVAR                        POWERLINES DOWN, TRAILER
                                          TRUCK FLIPPED OVER.
                                          REPORTED BY BOLIVAR
                                          COUNTY EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 PM CDTSevere Thunderstorm WarningJANWarren28 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo45 min
May 6, 7:24 PM CDTTornado WarningJANMadison46 min
May 6, 7:31 PM CDTSevere Thunderstorm WarningJANWarren44 min
May 6, 7:59 PM CDTSevere Thunderstorm WarningJANYazoo46 min
May 6, 8:02 PM CDTSevere Thunderstorm WarningJANHinds58 min
May 6, 8:07 PM CDTTornado WarningJANMadison58 min
May 6, 8:19 PM CDTSevere Thunderstorm WarningJANHolmes61 min
May 6, 8:42 PM CDTSevere Thunderstorm WarningJANRankin28 min
May 6, 8:44 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore46 min
May 6, 8:59 PM CDTTornado WarningJANCarroll, Leflore46 min
May 6, 9:14 PM CDTSevere Thunderstorm WarningJANGrenada31 min
May 7, 5:59 AM CDTSevere Thunderstorm WarningJANBolivar31 min
May 7, 6:10 AM CDTFlash Flood WarningJANBolivar3 hr
May 7, 6:30 AM CDTTornado WarningJANBolivar, Sunflower45 min
May 7, 6:31 AM CDTTornado WarningJAN44 min
May 7, 7:04 AM CDTFlash Flood WarningJANSunflower2 hr
May 7, 7:58 AM CDTSevere Thunderstorm WarningJANGrenada47 min
May 7, 8:17 AM CDTTornado WarningJANIssaquena, Warren43 min
May 7, 9:39 AM CDTSevere Thunderstorm WarningJANClay61 min
May 7, 9:52 AM CDTTornado WarningJANIssaquena, Sharkey58 min
May 7, 10:02 AM CDTTornado WarningJANClay38 min
May 7, 10:20 AM CDTTornado WarningJANHumphreys60 min
May 7, 10:24 AM CDTSevere Thunderstorm WarningJANLowndes46 min
May 7, 10:48 AM CDTSevere Thunderstorm WarningJANIssaquena32 min
May 7, 11:33 AM CDTTornado WarningJANIssaquena27 min
May 7, 11:48 AM CDTTornado WarningJANSharkey32 min
May 7, 12:11 PM CDTSevere Thunderstorm WarningJANYazoo59 min
May 7, 2:23 PM CDTSevere Thunderstorm WarningJANNeshoba57 min
May 7, 2:28 PM CDTSevere Thunderstorm WarningJANScott47 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningJANNewton61 min
May 7, 3:06 PM CDTTornado WarningJANNewton, Scott44 min
May 7, 3:39 PM CDTSevere Thunderstorm WarningJANLauderdale56 min
May 7, 3:49 PM CDTTornado WarningJANLauderdale61 min
May 7, 3:54 PM CDTSevere Thunderstorm WarningJANNewton21 min
May 7, 4:05 PM CDTFlash Flood WarningJANLauderdale90 min
May 7, 4:48 PM CDTTornado WarningJANLauderdale22 min
May 7, 5:11 PM CDTSevere Thunderstorm WarningJANLauderdale29 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.